Iowa, 2006

Hail and Damaging Winds in Iowa, July 19, 2006

July 19, 2006 · NWS DVN · 21 events in 8 counties and zones

An outflow boundary from convection in Minnesota combined with an upper level disturbance, a weak low level jet, a semi-moist atmosphere, and a warm front running from central Iowa to central Illinois to produce a severe mesoscale convective system across eastern Iowa and northern Illinois. Numerous measuring equipment at airports and spotters reported winds of 43 to 49 knots (50 to 56 mph)…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
$42,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An outflow boundary from convection in Minnesota combined with an upper level disturbance, a weak low level jet, a semi-moist atmosphere, and a warm front running from central Iowa to central Illinois to produce a severe mesoscale convective system across eastern Iowa and northern Illinois. Numerous measuring equipment at airports and spotters reported winds of 43 to 49 knots (50 to 56 mph) associated with the gust front. Numerous trees were downed and sections of corn fields were laid flat by gusts associated with the storms that exceeded 52 knots (60 mph). Due to high freezing levels in the atmosphere, very little hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 6:12 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 6:12 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT WED JUL 19 2006

.UPDATE...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP IN NORTHWEST AND
NORTH CENTRAL IOWA AS THE LLJ TILT TOWARD THE AREA.  THIS TREND IS
SHOWN BY PREVIOUS MODELS TO CERTAIN DEGREES WITH OR WITHOUT
SATURATION.  SINCE IT LOOKS TO FOLLOW THE WET SOLUTION...WE HAVE
BUMPED UP POPS FOR SCATTERED STORMS IN IOWA.  ALSO...THE MCS OVER
THE DAKOTAS AND WESTERN MN HAS NOW BEGUN TO SHIFT SOUTHEAST.  THIS
IS NOT HANDLED BY ANY MODEL...AND SHOULD IT NOT DIE SOON...A MAJOR
UPDATE TO LOWER TEMPERATURES MAY BE NEEDED.  ...ERVIN...

&&

.PREVIOUS DISCUSSION...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING RING OF 70+ SFC DPTS
TO THE SOUTH AND WEST OF THE FCST AREA AND GRT LKS RIDGE. AS THIS
RIDGE RETREATS EAST AND SFC LOW ASSOCIATED WITH NEXT MAIN UPPER
WAVE IN MEAN WESTERLIES PROPAGATES EAST...THESE HIGH SFC MOISTURE
FIELDS WILL SLOSH BACK ACRS THE CWA FROM THE SOUTH AS SSE BOUNDARY
LAYER FLOW ORGANIZES. IF FULL INSOLATION WOULD ACCOMPANY THE
INCREASE IN HUMIDITY AND AMBIENT TEMPS WOULD REACH THE WARMER
THERMAL GUIDANCE FOR TODAY...THE SOUTHERN HALF OF THE CWA WOULD
RETURN TO HEAT ADVISORY CRITERIA THIS AFTERNOON. BUT WILL GO WITH
THE LOWER TEMP GUIDANCE BANKING ON SOME RETURN FLOW AC AND POSSIBLE
DEBRIS FROM CONVECTIVE SYSTEMS UPSTREAM. A FEW ELEVATED/HIGH BASED
SHOWERS MAY EVEN DEVELOP ACRS CENTRAL INTO EASTERN IA BY MIDDAY AND
INTO THE EARLY AFTERNOON. STILL...THE SOUTHERN CWA COULD REACH THE
MID 90S WITH LOW TO MID 70 DPTS AND TICKLE THE 105 HEAT ADVISORY
CRITERIA MARK FOR A FEW HOURS BUT NOT LONG ENOUGH TO WARRANT AN
ADVISORY.

MAIN FCST CONCERN THIS GO AROUND IS THE POTENTIAL FOR A SEVERE MCS
TO PROPAGATE INTO THE CWA TONIGHT. IN A NUTSHELL...ENHANCED/
INCREASING LLJ AHEAD OF INCOMING WAVE WILL LOOK TO IMPINGE ON
TIGHTENING BOUNDARY AND OUTFLOW REMNANTS FROM ONGOING ELEVATED MCS
NOW PUSHING ACRS THE EASTERN DAKOTAS AND INTO WEST CENTRAL MN.
ACCEPTED CONVECTIVE SPAWNING GROUNDS ALL POINTING ACRS NORTH CENTRAL
IA AND SOUTHERN MN BORDER REGION...WITH PROGGED LLVL THTA-E ADVECTION
AND CONVERGENCE OFF THE CHARTS IN THAT REGION. WESTERLY FLOW IN THE
H8-H7 MB LAYER WILL PUMP UP WARM WEDGE/CAP ACRS MUCH OF IA...KEEPING
DEEP CONVECTION LOCALLY AT BAY ACRS MUCH OF THE STATE FOR MOST OF THE
DAY...AGAIN UNTIL STORMS FIRE ON NORTHERN FRINGE OF BUILDING
WARM DOME IN VCNTY OF APPROACHING UPPER WAVE AND SOUTHERN EDGE OF
UPPER JET EFFECT. INITIAL CONVECTION SHOULD BE SUPERCELLULAR IN
NATURE ALONG MN/IA BORDER...AND EVOLVE INTO A SEVERE MCS WITH MAIN
STEERING THICKNESSES PROBABLY SHUTTLING SOME OF THIS ACTIVITY INTO
AT LEAST THE NORTHERN THIRD OF THE CWA LATER THIRD EVENING AS IT
CONTINUES TO FEED ON SUBSTANTIAL LLVL JET/THTA-E FEED. DAMAGING
WIND AND HAIL THE MAIN THREATS INTO THE NORTHERN CWA...AND TORNADIC
THREAT NOT OUT OF THE QUESTION IF MAIN WARM FRONT LINGERS ACRS
PORTIONS THIS AREA AND A CELL MAINTAINS AND ENFLAMES ALONG THIS
FEATURE. STOUTNESS OF CAP SHOULD ERODE CONVECTION AS IT TRIES TO PUSH
SOUTH OF THE I80 CORRIDOR...WITH LINGERING SVR THREAT TRANSLATING TO
HAIL WITH ELEVATED SOUTHWARD PUSHING STORMS. THE FAR SOUTHERN CWA
MAY ONLY EXPERIENCE DECAYING ELEVATED DEBRIS-SHOWERS BY LATE
TONIGHT-EARLY THU MORNING.

WITH THE MAIN SFC BOUNDARY LINGERING ACRS THE SOUTHERN CWA ON THU...
WILL KEEP LOW CHC POPS ACRS THE SOUTHERN 2/3S OF THE CWA. TEMPS
TRICKY WITH BOUNDARY/IES AND DEBRIS HAVING TO BE TAKEN INTO ACCOUNT
...AND MAY GO WITH HAPPY MEDIUM OF MID TO UPPER 80S IN MOST OF THE
LOCAL FCST AREA..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jul 19, 6:45 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 AM CDT WED JUL 19 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
745 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE STORMS OVER NORTHEAST IOWA TODAY
AND TONIGHT.

TEMPERATURES AND HUMIDITY WILL BE ON THE INCREASE AGAIN TODAY...
WITH HEAT INDICES SOUTH OF THE INTERSTATE 80 CORRIDOR RANGING FROM
100 TO 105 DEGREES BY MID AFTERNOON.  SCATTERED THUNDERSTORMS WILL
BE POSSIBLE THIS MORNING OVER EASTERN IOWA.  THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL INTENSIFY OR REDEVELOP ACROSS SOUTHERN MINNESOTA
AND NORTHERN IOWA LATER THIS AFTERNOON. DEPENDING ON WHERE THESE
STORMS FIRE UP...THERE WILL BE THE POTENTIAL FOR THESE STORMS TO THEN
MOVE INTO PORTIONS OF THE LOCAL AREA LATER TONIGHT. LATEST
INDICATIONS SUGGEST AREAS ALONG AND NORTH OF A LINE FROM CEDAR
RAPIDS...TO CLINTON AND STERLING WILL BE MORE FAVORABLE OF
EXPERIENCING SOME OF THIS THUNDERSTORM ACTIVITY MAINLY FROM 7 PM CDT
TO 1 AM OR SO. WITH THE INCREASING INSTABILITY IN THE AREA...THERE
WILL BE A GOOD CHANCE THAT SOME OF THESE STORMS WILL BE SEVERE...
PRODUCING DAMAGING STRAIGHT LINE WINDS OF 70 TO 80 MPH...AND LARGE
HAIL UP TO THE SIZE OF PING PONG BALLS. CURRENTLY...IT APPEARS THAT
AREAS MORE LIKELY TO EXPERIENCING THE HIGHER END WINDS ARE ALONG AND
NORTH OF A LINE FROM VINTON...TO ANAMOSA AND MOUNT CARROLL. A
BUILDING WARM WEDGE OF AIR ALOFT WILL ACT TO CAP THUNDERSTORM
DEVELOPMENT ACROSS MUCH OF IOWA TODAY...AND MAY LIMIT STRONG STORMS
FROM MAKING THEIR WAY MUCH SOUTH OF THE INTERSTATE 80 CORRIDOR
TONIGHT.

THE STORM PREDICTION CENTER HAS OUTLOOKED NORTHEAST IOWA FOR A
MODERATE RISK...AND THE REMAINDER OF EAST CENTRAL IOWA...AND
NORTHWEST ILLINOIS FOR A SLIGHT RISK OF SEVERE WEATHER THROUGH
TONIGHT. A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED
LATER THIS MORNING.  DETAILS ON THE TIMING OF THIS CALL WILL BE
ANNOUNCED BY 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED TO FLARE UP ON THURSDAY SOUTHEAST OF
A LINE FROM CARTHAGE...TO PRINCETON ILLINOIS. BUT THE BEST CHANCE OF
SEVERE STORMS WILL BE TO THE SOUTHEAST ACROSS CENTRAL ILLINOIS AND
EAST CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT MAINLY NORTH OF THE
INTERSTATE 80 CORRIDOR.

ERVIN/12

The radar

The Quad Cities radar (KDVN), 141 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, Buchanan

When
July 19, 10:10 AM CST to 11:00 AM CST
Where
Buchanan County, Aurora
Reported by
TRAINED SPOTTER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

estimated 2 inches of rain in 45 minutes; 4 inches of standing water in a parking lot.

Lightning, Delaware

When
July 19, 10:45 AM CST to 11:15 AM CST
Where
Delaware County, Manchester
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Some time between 1045 and 1115 CST lightning struck one of the West Delaware School District buildings and destroyed the phone system.

Thunderstorm Wind, Delaware

When
July 19, 10:58 AM CST to 11:04 AM CST
Where
Delaware County, Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.483, -91.450

Civil Defense reported many 1 to 1.5 inch diameter branches down with a few 4 inch diameter branches down.

Thunderstorm Wind, Delaware

When
July 19, 10:58 AM CST to 11:25 AM CST
Where
Delaware County, Countywide
Measured
57 kt (66 mph) estimated gust
Crop damage
$10,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.467, -91.383

Thunderstorm winds flattened considerable amounts of corn in fields across the south third of the county. Some of the worst flattening was to the south and east of Ryan according to newspaper reports.

Thunderstorm Wind, Jones

When
July 19, 11:23 AM CST
Where
Jones County, Monticello
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.233, -91.200

Numerous trees down with one on a mobile home that temporarily trapped a woman inside. The woman was not injured.

Thunderstorm Wind, Jones

When
July 19, 11:27 AM CST to 11:35 AM CST
Where
Jones County, Martelle
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -91.367

Spotter reports estimated 60 mph winds. The emergency manager in Anamosa reported a measured 49 knot (56 mph) wind gust.

Heavy Rain, Jones

When
July 19, 11:30 AM CST to 12:10 PM CST
Where
Jones County, 4 mi ENE of Anamosa
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

1.6 inches of rain in 40 minutes

Thunderstorm Wind, Dubuque

When
July 19, 11:36 AM CST to 11:42 AM CST
Where
Dubuque County, Cascade
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.300, -91.017

very large tree down

Thunderstorm Wind, Jones

When
July 19, 11:38 AM CST to 11:47 AM CST
Where
Jones County, Olin
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.133

18 inch diameter tree limbs down

Thunderstorm Wind, Jones

When
July 19, 11:45 AM CST
Where
Jones County, 4 mi ESE of Anamosa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.100, -91.200

Numerous corn fields were flattened to the north and east of Anamosa by the wind with several trees down. A silo was destroyed 4.4 miles east southeast of Anamosa. Time is estimated based on radar.

Hail, Jones

When
July 19, 11:50 AM CST
Where
Jones County, Olin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.133

dime size hail

Thunderstorm Wind, Cedar

When
July 19, 12:10 PM CST
Where
Cedar County, 3 mi SW of Lowden
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.817, -90.967

Co-op observer reports three farms had tree and crop damage. Corn was flattened with trees downed or topped off.

Thunderstorm Wind, Jackson

When
July 19, 12:15 PM CST
Where
Jackson County, Maquoketa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -90.683

trees and power lines down

Thunderstorm Wind, Cedar

When
July 19, 12:15 PM CST
Where
Cedar County, 5 mi N of Lowden
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -90.933

2 to 3 inch diameter branches down

Thunderstorm Wind, Clinton

When
July 19, 12:29 PM CST
Where
Clinton County, Delmar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -90.617

trees and power lines down

Thunderstorm Wind, Scott

When
July 19, 12:29 PM CST
Where
Scott County, 1 mi N of Parkview
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
41.717, -90.583

4 inch diameter limbs down

Heavy Rain, Clinton

When
July 19, 12:30 PM CST to 1:00 PM CST
Where
Clinton County, Clinton
Reported by
TRAINED SPOTTER
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

1.5 inches of rain

Thunderstorm Wind, Clinton

When
July 19, 12:33 PM CST
Where
Clinton County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.833, -90.200

several 12 to 15 inch diameter limbs down with several trees either topped or downed. The smokestacks from the Clinton Showboat Theater were blown off.

Thunderstorm Wind, Clinton

When
July 19, 12:33 PM CST to 12:39 PM CST
Where
Clinton County, Camanche
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -90.350

co-op observer reports estimated 52 knot (60 mph winds)

Thunderstorm Wind, Scott

When
July 19, 12:45 PM CST
Where
Scott County, Davenport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -90.583

trees and power lines down near Northwest Blvd.

Thunderstorm Wind, Clinton

When
July 19, 12:47 PM CST
Where
Clinton County, Calamus
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -90.767

trees and power lines down

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526490, 5526491, 5526492, 5526493, 5526494, 5526496, 5526497, 5526498, 5526499, 5526495, 5526500, 5526502, 5526501, 5526535, 5526534, 5526536, 5526539, 5526538, 5526540, 5526541, 5526537.